Austin doctor explains side effects of too much caffeine

The death of a South Carolina teen has a lot of parents talking about the dangers of too much caffeine.

AUSTIN, Texas -- The death of a South Carolina teen has a lot of parents talking about the dangers of too much caffeine.

The coroner said the 16-year-old ultimately died from a caffeine overdose. He drank a large diet Mountain Dew, a caffe latte and an energy drink all within 2 hours that day.

The FDA says caffeine is both a drug and a food additive.

Adults consume it almost daily but extra caution should be taken with children and teens.

The FDA suggests one to two cups a day as the healthy limit.

Jitters, restlessness, anxiety, vomiting and possibly cardiac arrest are symptoms of a caffeine overdose.

So how much is too much?

“You have to be more careful with those energy drinks and products that have large amounts of caffeine,” said Dr. Brent Nick with Austin Regional Clinic.

The FDA says 600 milligrams, or 4 to 7 cups of coffee a day, is too much.

"People who have sensitivities to caffeine are going to be more at risk for reactions to caffeine,” said Dr. Nick.

He said children under age 12 should generally not have caffeine.

Also, size, medical conditions and sex play a role in how caffeine affects you.

Dr. Nick also said moderation is the key.

"We mostly just warn people to exercise modesty in all things including the consumption of caffeine contained products like tea and coffee,” said Dr. Nick.

Doctors also warn against pure powdered caffeine. Even a teaspoon can cause a fatal overdose.

© 2017 KVUE-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment